Affordable Access

Publisher Website

Acute toxicity of patulin and its interaction with penicillic acid in dogs

Authors
Journal
Food and Cosmetics Toxicology
0015-6264
Publisher
Elsevier
Publication Date
Volume
17
Issue
6
Identifiers
DOI: 10.1016/0015-6264(79)90120-2
Disciplines
  • Biology
  • Medicine

Abstract

Abstract The acute toxicity of iv-administered patulin and its interaction with ip-injected penicillic acid were investigated in male dogs. The LD 50 of patulin was estimated to be 10·4 mg/kg (95% confidence limits 7·2–15·1 mg/kg). Patulin had severe effects in dogs, particularly on the lungs. Lethargy, anorexia, haematemesis, diarrhoea, pulmonary haemorrhages and oedema, and luminal haemorrhages of the gastro-intestinal tract were common features in dogs given patulin in a dose of 10 mg/kg or more. Sublethal doses (7·5 mg/kg or less) did not have drastic pulmonary effects. Enhancement of patulin toxicity by penicillic acid was indicated by the occurrence of deaths in dogs exposed simultaneously to sublethal doses of both mycotoxins, by the presence in these dogs of toxic signs and lesions resembling those elicited by a single lethal dose of patulin given alone, and by the presence of pulmonary histopathology in dogs receiving both toxins at levels that, given alone, produced no such lesions. Elevated serum alkaline phosphatase in dogs given the mycotoxin combination also suggested possible interaction between the two toxins.

There are no comments yet on this publication. Be the first to share your thoughts.